NFL tight end Mark Andrews assisted a critically ill passenger on board a plane. How to spot—and help during—a diabetic emergency



GettyImages 1781254216 aa78d2

Though the Baltimore Ravens narrowly missed this year’s Super Bowl, tight end Mark Andrews found himself recognized as an MVP anyway this week, with a twist: most valuable passenger.

On a Southwest flight from Baltimore to Phoenix on Thursday, a woman required assistance for a medical emergency. Her pulse was reportedly weak and blood pressure low, and she required oxygen to breathe. A social media user chronicled the event and the quick thinking of Andrews, a type 1 diabetic since age 9. 

Quick to recognize the symptoms of a blood glucose emergency, Andrews asked medical professionals tending to the woman if his blood glucose testing kit could be of help. She was given orange juice, presumably to elevate a low blood glucose level, and was able to walk off the flight, ESPN reported.

In a statement released by the Ravens, Andrews praised the nurse, doctor, and flight attendants who sprang to action to help the ailling passenger, calling them “the real heroes.”

Andrews has been featured by the UMass Chan Medical School Diabetes Center of Excellence as a type 1 diabetes success story. The 6-foot-5, 256-pound athlete checks his blood glucose about 30 times each game to keep functional, and uses an insulin pump and continuous glucose monitor to manage his condition off the field. The technology he uses shares his levels with family members, his agent, and his team’s head trainer.

What is hypoglycemia?

A blood glucose emergency can happen if a person’s levels are too high or too low. Hypoglycemia occurs when blood glucose levels are too low. It’s often a short-term complication of diabetes that often occurs due to the use of insulin, a hormone that lowers blood glucose levels, or prescription pills that accomplish the same task in different ways. In rare circumstances, however, people who aren’t diabetic can become hypoglycemic.

Hypoglycemia typically occurs when blood glucose levels are 70 mg/dL or lower, but each individual is different.

Symptoms can include:

  • looking pale
  • shaking
  • sweating
  • headache
  • nausea
  • irregular heartbeat
  • fatigue
  • difficulty concentrating
  • dizziness or lightheadedness
  • irritability or anxiety
  • tingling or numbness of the lips, tongue, or cheek

Unfortunately, some diabetics—especially those who’ve had the condition for a long time—suffer from hypoglycemia unawareness. That means they don’t experience symptoms until a low is severe and potentially life-threatening. In such cases, seizures and/or coma may be the first sign of a low.

To treat a low blood glucose between 70 mg/dL and 55 mg/dL, most medical professionals recommend using the 15-15 rule: Consume 15 grams of fast-acting carbohydrates like juice, sugar soda (not diet), and/or glucose tablets, gels, or liquids, then test again in 15 minutes. The process should be repeated until one’s blood glucose is again in their target range, which is often 80 mg/dL to 120 mg/dL. (Children may require fewer grams of carbohydrates to rebound, and target ranges may be higher for children and/or the elderly.)

Exactly what type of rapid-acting carbohydrate used shouldn’t matter much. However, be sure to avoid treating with foods with lots of fiber or fat, as they can slow the body’s absorption of glucose.

Some medical professionals recommend following a low with a small serving of long-acting carbohydrates and/or protein to prevent a rebound low. Check with yours to determine the best plan of action for you. Subsequent lows are more likely to occur in the 48 to 72 hours after an initial low.

What should I do in case of severe hypoglycemia?

If a severe low occurs—around 54 mg/dL or lower, though patients’ sensitivities vary—the following symptoms may occur:

  • slurred speech
  • loss of coordination
  • confusion
  • seizures
  • coma
  • death

People with diabetes may carry a kit of glucagon, a hormone the pancreas makes to raise blood glucose levels when needed. The glucagon will need to be injected intramuscularly or administered intranasally. Each kit contains simple instructions. Thankfully, many glucagon kits these days function like an EpiPen and are easy to administer. Note that a person who becomes unconscious should not be given food or drink, as they may choke.

Your medical provider will have recommendations as to when to call 911, if at all. They may recommend that you or a support person does so if you don’t respond to glucagon within 15 minutes, if you don’t respond to a second dose, or if glucagon is used at all.

It’s important to know that a person who receives glucagon should be turned on their side. They may vomit, and this position will reduce the risk of choking.

What is hyperglycemia?

Hyperglycemia occurs when blood glucose levels are too high and can be caused by food intake, illness, stress, and medications unrelated to diabetes like hormonal birth control. It occurs when blood glucose levels are above 180 mg/dL two or more hours after eating.

Symptoms typically develop slowly but can become serious if left untreated. They include:

  • frequent urination
  • increased thirst
  • blurred vision
  • dry mouth
  • fatigue

Very high blood glucose levels, among other triggers, can cause a buildup of toxic acids called ketones, which can lead to a life-threatening complication called diabetic ketoacidosis, or DKA. DKA can progress quickly, within 24 hours or less. If you experience the following symptoms, you should consult a medical provider right away:

  • fruity-smelling breath
  • abdominal pain
  • nausea and vomiting
  • shortness of breath
  • confusion
  • loss of consciousness

While not as common, it’s important to note that one can experience DKA even when their blood glucose levels aren’t elevated.

Diabetics will want to consult their medical provider on how to treat hyperglycemia. Your doctor may recommend the use of insulin, prescription drugs, hydration, and/or exercise. (Exercise is not recommended if someone has ketones, as it will cause the condition to worsen.)

Diabetics should also consult with their medical providers to create a “sick day” plan to use when blood glucose levels are elevated due to illness, and when liquids may potentially be tough to keep down. 

By knowing and understanding what high and low blood glucose levels look and feel like, even if you aren’t diabetic, you may be able to save a life, like Andrews. 

In a statement to Fortune, the Juvenile Diabetes Research Foundation applauded the football player for his “quick thinking and willingness to help” another passenger.“In times of need, actions like Mark’s serve as a powerful reminder of the importance of awareness and preparedness,” a spokesperson said. “We commend his steadfast commitment to making a positive impact on and off the field.”

Subscribe to Well Adjusted, our newsletter full of simple strategies to work smarter and live better, from the Fortune Well team. Sign up for free today.





Source link

About The Author

Scroll to Top